Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Lake Charles, LA

August 8, 2008Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 8, 2008, 5:55 PM CDT for Jefferson County, Texas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2008, 5:55 PM CDT (22:55 UTC)
Expired
Aug 8, 2008, 6:18 PM CDT
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 94 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:58 PM CDTTSTM WND GST 542 S Beaumont, TXWIND GUST TO 54 MPH MEASURED AT ODOM ACADEMY IN BEAUMONT. REPORTED BY KFDM-TV.
Aug 8, 6:03 PM CDTHAIL 0.5Beaumont, TXPEA TO MARBLE SIZE HAIL REPORTED BY KBMT CHANNEL 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1930 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 082255
SVRLCH
TXC245-082330-
/O.NEW.KLCH.SV.W.0151.080808T2255Z-080808T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 PM CDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES BEAUMONT...FANNETT...

* UNTIL 630 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST   
  SOUTH OF BEAUMONT...AND MOVING SOUTHWEST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FANNETT BY 630 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2983 9416 2997 9436 3013 9416 3001 9402
TIME...MOT...LOC 2255Z 039DEG 7KT 3003 9414

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 082310
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
610 PM CDT FRI AUG 8 2008

TXC245-082330-
/O.CON.KLCH.SV.W.0151.000000T0000Z-080808T2330Z/
JEFFERSON TX-
609 PM CDT FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL JEFFERSON COUNTY...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ON THE SOUTH SIDE OF BEAUMONT...MOVING SOUTH AT 9 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF FANNETT BY 630 PM CDT...

AT 558 PM CDT...THE KFDM-TV MESONET MEASURED A WIND GUST OF 54 MPH 
AT ODOM ACADEMY IN BEAUMONT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3006 9425 3013 9416 3001 9402 2983 9416
      2991 9428
TIME...MOT...LOC 2309Z 005DEG 7KT 3001 9413

$$

SHAMBURGER
000 
WWUS54 KLCH 082318
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 PM CDT FRI AUG 8 2008

TXC245-082328-
/O.CAN.KLCH.SV.W.0151.000000T0000Z-080808T2330Z/
JEFFERSON TX-
618 PM CDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
OFFICE IN LAKE CHARLES AT 337-477-5285

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NEXT
SEVERAL HOURS. STAY TUNED TO NOAA WEATHER RADIO...TV...OR RADIO FOR
LATER STATEMENTS OR WARNINGS.

LAT...LON 3006 9425 3013 9416 3001 9402 2983 9416
      2991 9428
TIME...MOT...LOC 2318Z 005DEG 7KT 2999 9413

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:39 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 3:39 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
339 PM CDT FRI AUG 8 2008

.DISCUSSION...LATEST SFC ANALYSIS SHOWS THE WEAK FRONT STILL
SLOWLY DROPPING SOUTH ACROSS THE NRN 1/2 OF THE FORECAST AREA.
REGIONAL 88DS SHOW MAIN CONVECTION HAS AFTERNOON HAS CONGLOMERATED
INTO A CONVECTIVE COMPLEX OVER THE NEAR SHORE WATERS FROM SABINE
PASS TO OFF ATCHAFALAYA BAY AND PUSHING SWD. AS THIS CONVECTION
PASSED OVER LOWER ACADIANA...STRONG TO SEVERE STORMS WERE THE RULE
WITH A REPORT OF A PROBABLY TORNADO BEING RECEIVED FROM NEW
IBERIA. MEANWHILE SCATTERED SHOWERS AND STORMS CONTINUE TO POP UP
OVER MUCH OF THE AREA AS WE GET INTO MAX HEATING HOURS. EXPECT
THIS ACTIVITY TO CONTINUE THROUGH SUNSET BEFORE DYING DOWN. HAVE
KEPT SMALL POPS IN THE FORECAST OVERNIGHT OVER MAINLY THE SRN
ZONES WHERE THE FRONT ITSELF COULD PROVIDE ENOUGH OF A FOCUS FOR
SHOWERS OR STORMS TO DEVELOP.

BY SATURDAY SHORT-RANGE MODELS AGREE ON BRINGING SOME DRIER AIR
BEHIND THE FRONT INTO THE NERN PART OF THE AREA WHILE DEEPEST
MOISTURE REMAINS IN PLACE FROM LOWER ACADIANA ALONG THE I-10
CORRIDOR TO INLAND SE TX. THUS HAVE TAPERED POPS FROM 10 PERCENT
ACROSS THE NERN ZONES TO 30 PERCENT WITHIN THE ZONE OF HIGHER
MOISTURE. FRONT IS THEN PROGGED TO LIFT BACK NORTH BY SUNDAY WHILE
STRONG VORT MAX IS PROGGED TO DROP MAINLY TO OUR EAST AROUND THE
BASE OF THE ERN CONUS TROF. AGAIN HIGHEST POPS OVER THE ERN
PORTION OF THE FORECAST AREA.

BEYOND THEN MODELS HAVE DIFFERING SOLUTIONS ON SHORTWAVES ALOFT.
REGARDLESS ENOUGH MOISTURE/INSTABILITY PROGGED TO KEEP AT LEAST
SMALL POPS RUNNING THROUGH THE REMAINDER OF THE FORECAST. AS USUAL
FOR SUMMERTIME BEST CHANCES WILL BE DURING THE AFTERNOON AND
EVENING HOURS.

&&

.AVIATION...OTHER THAN TEMPO GROUPS FOR THE REMAINDER OF THE
AFTERNOON TO ACCOUNT FOR SCATTERED CONVECTION ACROSS THE AREA...
VFR CONDITIONS EXPECTED INTO TOMORROW.

&&

.MARINE...WINDS WILL PICK UP LATE SUNDAY AND LINGER INTO THE EARLY
PART OF THE WEEK AS LOW PRESSURE DEEPENS OVER THE SRN PLAINS AND
HIGH PRESSURE BUILDS OVER THE ERN GULF. SCA CONDITIONS LOOK PROBABLE
FOR MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  93  76  92  77 /  30  30  20  20  20
KBPT  74  93  75  92  77 /  30  30  20  20  20
KAEX  68  94  74  92  74 /  20  10  10  30  30
KLFT  72  92  75  92  75 /  20  20  10  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Aug 8, 4:35 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 AM CDT FRI AUG 8 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-091115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
435 AM CDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE DOWN FROM THE RED RIVER BASIN AND STALL
ACROSS UPPER SOUTHEAST TEXAS AND CENTRAL LOUISIANA. THIS WILL
SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY
DURING THE AFTERNOON INTO EARLY EVENING HOURS.

DUE TO HIGH MOISTURE CONTENT AND A MODERATELY UNSTABLE
ATMOSPHERE...SOME OF THE STORMS WILL BE ON THE STRONG SIDE.
LOCALLY HEAVY RAINFALL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FRONTAL BOUNDARY WILL HANG AROUND THROUGH SATURDAY WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS BEFORE HIGH PRESSURE BUILDS
INTO THE REGION. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

RUA

In the hours before

Local storm report, Aug 8, 2:59 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 PM CDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     WATER SPOUT      22 SSE PECAN ISLAND     29.37N 92.27W
08/08/2008                   GMZ452             LA   PUBLIC

            PLATFORM IN VERMILION BLOCK 78 REPORTS 2 LARGE
            WATERSPOUTS 10 NE.

&&

MOGGED
Local storm report, Aug 8, 3:11 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 PM CDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TORNADO          1 SE NEW IBERIA         29.99N 91.81W
08/08/2008                   IBERIA             LA   LAW ENFORCEMENT

            *** 1 INJ *** SEVERAL REPORTS AND SIGHTINGS FROM THE
            PUBLIC...LAW ENFORCEMENT...AND MEDIA OF A TORNADO
            TOUCHING DOWN NEAR INTERSECTION OF ST PETER AND LEWIS
            STREETS IN NEW IBERIA. 10 CARS HAD WINDOWS BROKEN OUT IN
            WINN DIXIE PARKING LOT. FENCES BLOWN DOWN IN AREA. ROOF
            OF A FUNERAL HOME ON JEFFERSON TERRACE BLVD WAS BLOWN OFF
            WITH ONE MINOR INJURY OCCURRING INSIDE.

&&

SHAMBURGER
Local storm report, Aug 8, 4:02 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
402 PM CDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     WATER SPOUT      1 S JOHNSON BAYOU       29.76N 93.66W
08/08/2008                   GMZ450             LA   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 17. WATERSPOUT
            WAS 2 NE OF PLATFORM AND 1 S OF JOHNSON BAYOU.

&&

MOGGED
Special weather statement, Aug 8, 4:06 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 PM CDT FRI AUG 8 2008

TXZ215-082130-
JEFFERSON TX-
406 PM CDT FRI AUG 8 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JEFFERSON COUNTY UNTIL 430
PM CDT...

AT 403 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF SABINE PASS...MOVING
SOUTHWEST AT 13 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SEA RIM STATE PARK BY 430 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER
Special weather statement, Aug 8, 5:08 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
508 PM CDT FRI AUG 8 2008

TXZ215-216-082315-
JEFFERSON TX-ORANGE TX-
508 PM CDT FRI AUG 8 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ORANGE COUNTIES UNTIL
615 PM CDT...

AT 508 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF VIDOR...MOVING SOUTH
AT 13 MPH.

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO
  VIDOR...ROSE CITY...PORT NECHES...PORT ARTHUR...NEDERLAND...GROVES
  AND CENTRAL GARDENS.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LANDRENEAU
Local storm report, Aug 8, 5:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 PM CDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
08/08/2008  M52 MPH          GMZ450             TX   C-MAN STATION

            BUOY SRST2 AT SEA RIM STATE PARK MEASURED A PEAK WIND
            GUST OF 45 KNOTS/52 MPH.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:11 PM CDTTornado WarningLCHJefferson19 min
Aug 8, 4:30 PM CDTSevere Thunderstorm WarningLCHJefferson30 min
Aug 8, 6:14 PM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.